Nevada, 2005

Flash Flood in Nevada, February 18, 2005

February 18, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 18, 9:03 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 18, 9:03 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
903 PM PST FRI FEB 18 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL LINGER OFF THE CALIFORNIA
COAST THROUGH EARLY NEXT WEEK. DISTURBANCES EJECTING FROM THIS LOW
WILL PRODUCE RAIN SHOWERS ACROSS THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN...WITH SNOW AT THE HIGHER ELEVATIONS. A PATTERN CHANGE
IN THE MIDDLE TO LATTER PART OF NEXT WEEK MAY FINALLY ALLOW THE AREA
TO DRY OUT.
&&

.UPDATE...MAIN BAND OF PRECIPITATION THAT MOVED ACROSS AREA
THROUGHOUT THE DAY QUICKLY SHIFTED NORTH INTO CENTRAL/NORTHERN
NEVADA THIS EVENING. WIDESPREAD SHOWERS/ISOLATED THUNDERSTORMS
CONTINUE IN THE SOUTH UNDER AREA OF DIFFLUENCE ASSOCIATED WITH
SHORTWAVE MOVING INTO SOUTHERN CALIFORNIA. NOT IMPRESSED WITH MODEL
INITIALIZATION TONIGHT AS BOTH THE NAM/GFS NOT DEPICTING SHORTWAVE
OR AREAL QPF COMING INTO SOUTHERN CALIFORNIA DESERTS. NOT PLANNING
ON UPDATING THE ZONES AT THIS TIME AS USING SHORT TERM FORECASTS TO
GET OUT THE LATEST INFORMATION. WILL PROBABLY REEVALUATE IN ACOUPLE
MORE HOURS. FOR SATURDAY...UPPER LOW WILL REMAIN OFF THE COAST AS
SEVERAL MORE WEAK SHORTWAVES EJECT INLAND. EXPECT MORE DIURNAL
UPSWING IN ACTIVITY TOMORROW AFTERNOON/EARLY EVENING. CONSIDERING
ISOLATED THUNDERSTORMS SATURDAY...BUT WILL LET MIDCREW MAKE THAT
DECISION
AFTER LOOKING AT ENTIRE 00Z/06Z DATA.
&&

.AVIATION...SCATTERED SHOWERS WILL CONTINUE TO MOVE FROM SOUTHWEST
TO NORTHEAST THROUGH KLAS AND APPROACH CORRIDORS TONIGHT. THERE WILL
BE A DECK OF LOWER CLOUDS HUGGING THE SURROUNDING MOUNTAINS WITH
PATCHY FOG POSSIBLE BETWEEN 12Z-16Z. CEILINGS WILL COME DOWN TO 5000
FEET IN AND AROUND SHOWERS AT KLAS AND SURROUNDING CORRIDORS.
&&

.PREV DISCUSSION...227 PM PST FRI FEB 18 2005...ONE WAVE OF
SIGNIFICANT PRECIP EXITING THE LAS VEGAS VALLEY AT THIS TIME WITH
HEAVIER RAINS STILL OVER LAKE MEAD. THIS WAVE WAS HANDLED VERY WELL
BY THE MODELS. AN AREA OF CONVECTIVE PRECIP WITH ISOLATED THUNDER
WAS LOCATED ALONG THE SAN BERNARDINO COUNTY BORDER WITH KERN AND LOS
ANGELES COUNTIES AND WAS MOVING SLOWLY NORTHEAST. THIS PRECIP WAS
NOT MODELED SO WELL. THESE TWO AREAS SHOULD COMPRISE ONE OF TWO MAIN
WAVES OF PRECIP TO AFFECT THE CWFA...WITH THE SECOND ONE COMING IN
THE LONG TERM ON MONDAY/TUESDAY. BACK TO THE SHORT TERM...IN BETWEEN
THE TWO MAIN WAVES WE REMAIN UNDER MOIST SOUTHWESTERLY FLOW WITH
ILL-DEFINED SHORTWAVE TROUGHS ZIPPING BY PERIODICALLY. THIS WILL
RESULT IN A SCENARIO WITH HIGH POPS BUT LOW AMOUNTS EXPECTED. BETTER
RAIN CHANCES AND QPF AMOUNTS WILL BE IN THE NORTHWEST CWFA CLOSEST
TO THE SHORTWAVE TRACK...AND LESSER CHANCES AND AMOUNTS WILL BE IN
THE SOUTHEAST CORNER WHERE THE NAM AND GFS BOTH HINT AT A DRY SLOT
MOVING IN. FOR TONIGHT...HAVE ALSO ADDED AREAS OF FOG TO ALL ZONES
DUE TO THE EXPECTED BREAK IN THE PRECIP WITH WET GROUND IN PLACE.
THE HEAVY SNOW WARNINGS WERE A TOUGH DECISION. LOTS OF CALLS TO
SPOTTERS SUGGEST THAT CRITERIA HAVE NOT BEEN MET ANYWHERE.
HOWEVER...WITH SIGNIFICANT STRATIFORM PRECIP OVER CLARK COUNTY AND
CONVECTIVE PRECIP OVER INYO COUNTY...DID NOT WANT TO CANCEL EITHER
ONE EARLY. RUC AND 12-KM NAM OUTPUT SUGGEST THAT SIGNIFICANT PRECIP
WILL BE OVER IN BOTH AREAS AROUND 6 PM...SO DID NOT WANT TO EXTEND
IT EITHER. COMPROMISE SOLUTION WAS TO LET IT GO UNTIL 6 PM...AND
HOPE THAT EVENING CREW GETS SOME GOOD LAST MINUTE INFORMATION. &&

.LONG TERM...GOOD AGREEMENT ON THE LONG TERM BETWEEN THE MODELS IN
THE MONDAY THROUGH FRIDAY TIME FRAME. SCENARIO TO PLAY OUT IS THIS.
ANOTHER WAVE / LOW MOVES SOUTHWEST OUT OVER THE CALIFORNIAN COAST
SUNDAY/MONDAY AND SETS UP ANOTHER SOUTHWEST MOIST FLOW OVER THE
REGION. IT LOOKS TO BE DIFLUENT AS WELL. WHEN THE LOW BEGINS TO MOVE
EAST LATE MONDAY AND TUESDAY MOST OF THE CWA WILL EXPERIENCE
PRECIPITATION IN SOME FORM. HAVE INCREASED POPS AS WELL FOR MONDAY
AND TUESDAY AS MODELS AGREE WELL AND BRING IN ABUNDANT
MOISTURE. AFTER TUESDAY THE CYCLONIC FLOW ALOFT AND COLD AIR WILL
MAKE FOR SHOWERY CONDITIONS AND DECREASED COVERAGE ON BACK SIDE OF
LOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

PIERCE/MORGAN/JACQUES
Hazardous weather outlook, Feb 18, 6:42 AM PST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 AM PST FRI FEB 18 2005

CAZ026-NVZ018-019-191441-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-SHEEP RANGE NV-
SPRING MOUNTAINS-RED ROCK CANYON NV-
642 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A LOW PRESSURE SYSTEM MOVING THROUGH THE AREA TODAY WILL BRING HEAVY
SNOW TO LOCATIONS ABOVE 7000 FEET. UP TO A FOOT OF SNOW CAN BE
EXPECTED BY 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSETTLED WEATHER WILL PERSIST AS A LOW PRESSURE SYSTEM TRACKS SLOWLY
ACROSS THE AREA. SIGNIFICANT PRECIPITATION IS POSSIBLE AT TIMES BUT
EXACT LOCATIONS AND AMOUNTS WILL BE DIFFICULT TO PINPOINT AHEAD OF
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ027>029-NVZ014>017-020>022-191441-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-SAN BERNARDINO COUNTY DESERTS CA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY CA-
SOUTHERN CLARK COUNTY NV-WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
642 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A LOW PRESSURE SYSTEM MOVING THROUGH THE AREA WILL BRING SIGNIFICANT
RAINFALL TO THE AREA TODAY...ESPECIALLY THIS AFTERNOON. RAINFALL
AMOUNTS AROUND AN INCH ARE POSSIBLE IN SOME AREAS WHICH COULD CAUSE
SOME NUISANCE FLOODING...ESPECIALLY IN LOW LYING AREAS SUCH AS
UNDERPASSES AND DIPS IN ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSETTLED WEATHER WILL PERSIST AS A LOW PRESSURE SYSTEM TRACKS SLOWLY
ACROSS THE AREA. SIGNIFICANT PRECIPITATION IS POSSIBLE AT TIMES BUT
EXACT LOCATIONS AND AMOUNTS WILL BE DIFFICULT TO PINPOINT AHEAD OF
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 114 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nye

When
February 18, 10:05 PM PST to 11:05 PM PST
Where
Nye County, Pahrump
Reported by
TRAINED SPOTTER
Coordinates
36.217, -115.983

Heavy rains caused flooding along Highway 160 in Pahrump along with several other roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443147.